FDA reminds consumers about fentanyl patch safety; safe use around children and proper disposal

 

The Food and Drug Administration (FDA) is  alerting patients, caregivers, and healthcare professionals of the importance of appropriate storage, use, application, and disposal of fentanyl patches (including Duragesic and generic products) to prevent potential life-threatening harm from accidental exposure to the active ingredient, fentanyl.

The is part of a broader reached medication safety program, The Safe Use Initiative. The Safe Use Initiative is a collaborative effort aimed at helping the public avoid unnecessary injuries, even death, as a result of preventable medication errors.

The fentanyl patch is an adhesive patch containing a strong prescription pain medication. It is placed on the skin to deliver the medication slowly into the body. The patch can relieve pain for up to three days (72 hours).

The fentanyl patch is one of a small number of potent medications that, if accidentally or inappropriately used, can be fatal in just a single dose. Although new patches contain a 3-day supply of fentanyl, used patches still contain enough fentanyl to harm or cause death in a child.2.2.elmo

From 1997 to 2012, there have been 26 reported cases of accidental fentanyl patch poisonings in young children. Ten of these children died and 12 resulted in hospitalization. Sixteen of the 26 cases occurred in children two years old or younger. Keeping unused and used fentanyl patches out of the sight and reach of children can save lives.

Young children are at particular risk of accidental exposure to fentanyl patches. Their mobility and curiosity provide opportunities for them to find lost patches, take improperly discarded patches from the trash, or find improperly stored patches, all of which may result in patches being placed in their mouths or sticking to their skin (Fig.1)

Additionally, young children are at risk of exposure when being held by someone wearing a partially detached patch which can then transfer to the child. Exposure of young children to a fentanyl patch can lead to serious adverse events even death, due to the amount of fentanyl present in the patches. This can even occur with used patches which still contain a considerable amount of fentanyl.

The FDA previously alerted the public to the appropriate use and disposal of fentanyl patches for many years, following the receipt of reports of death and life-threatening adverse events related to fentanyl overdose. The adverse events occurred when the fentanyl patch was used to treat pain in patients who were not tolerant to opioids and when opioid-tolerant patients applied more patches than prescribed, changed the patch too frequently or exposed the patch to a heat source. In these advisories, FDA reminded patients, caregivers, and physicians about the appropriate use and disposal of 3.3toiletpatches.

FDA is also alerting the public about the proper disposal of medications. FDA is now advising consumers on the proper disposal of fentanyl patches when they are no longer needed. FDA recommends that the adhesive side of the patch should be folded together and then the patch should be flushed down the toilet (Fig.2). Healthcare professionals are urged to educate their patients and caregivers about the appropriate use and disposal of fentanyl patches. Patients are encouraged to review the fentanyl patch product label for the instructions for use.

To learn more about the Safe Use Initiative, areas of collaboration and read about other topics of medication safety by the FDA click here.

Created on August 9, 2013

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work